Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS Charleston, SC

June 21, 2004Bryan County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 21, 2004, 4:45 PM EDT for Bryan County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 4:45 PM EDT (20:45 UTC)
Expired
Jun 21, 2004, 5:30 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bryan County, GA

The radar

The Charleston,SC radar (KCLX), 82 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
887 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WUUS52 KCHS 212045
SVRCHS
GAC029-212130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 530 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 14 MILES SOUTH OF GROVELAND...OR ABOUT 10 MILES NORTHWEST OF
  HINESVILLE...MOVING NORTHEAST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GROVELAND...
  LANIER...
  PEMBROKE...
  ELLABELL

IN ADDITION TO HIGH WINDS AND LARGE HAIL...FREQUENT LIGHTNING IS 
OCCURRING WITH THIS THUNDERSTORM. IF OUTDOORS...STAY AWAY FROM 
ISOLATED HIGH OBJECTS. IF INDOORS...STAY AWAY FROM WINDOWS AND 
DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3198 8159 3204 8161 3207 8164 3214 8177
      3219 8160 3222 8144 3208 8138 3197 8151
      3197 8156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:35 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 21, 2:35 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT MON JUN 21 2004

.PUBLIC...CONVECTION LIFTING N ACROSS THE GA PORTION OF THE AREA IN
RESPONSE TO FRNTL BNDRY. SHORTWAVE ENERGY ALSO MOVING THROUGH THIS
AFTN AND SHOULD BE A FACTOR THROUGH THE NIGHT TIME HOURS. WILL GO
WITH A 50 POP FOR TONIGHT ACROSS THE AREA. PW VALUES OVER 2 INCHES
SO HEAVY RAIN IS POSSIBLE PARTICULARLY WITH CELL MERGERS AND
BOUNDARY INTERACTIONS.

FOR TUE...GENERALLY LOWER POPS ARE EXPECTED AS FRNTL BNDRY IS NO
LONGER EXPECTED TO BE A PLAYER. SHORTWAVE ENERGY WILL BE A PLAYER
AGAIN BUT SHOULD BE WEAK AND ACCORDING TO THE GFS SHOULD MAINLY
AFFECT THE REGION ON WED. FRONTL BNDRY TO APPROACH ON THU WHICH
COULD PROVIDE AN ADDITIONAL FOCUS FOR ACTIVITY. LOOKS LIKE THE BNDRY
SHOULD NOT MAKE IT TO THE CWA BUT REMAIN OVER NRN SC. THIS BNDRY AS
WELL AS A POSSIBLE REINFORCING BDNRY COULD LINGER THROUGH THE
WEEKEND.  WILL CONTINUE CHANCE POPS FOR THE REMAINDER OF THE PERIOD
AS CONVECTION CANNOT BE RULED OUT.

NOT MUCH CHANGE IN TEMPS FOR THE PERIOD WITH TEMPS AROUND CLIMO
VALUES.

&&

.MARINE...SURFACE BOUNDARY EXTENDS ACROSS THE MARINE ZONES GENERALLY
BETWEEN THE SOUTH CAROLINA AND GEORGIA COASTAL WATERS. SPEEDS
GENERALLY 10 TO 15 KNOTS AND 2-3 FOOT SEAS. EXPECT WINDS TO VEER
OVERNIGHT TO SOUTH TO SOUTHWEST AS BONDARY LIFTS NORTH AND GRADUALLY
DISSIPATES. THE SURFACE HIGH OVER THE SOUTH ATLANTIC WILL BE THE
MAIN INFLUENCE ON THE WEATHER FOR TUESDAY THROUGH SATURDAY WITH A
SOUTHWEST FLOW AND 2-4 FOOT SEAS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
&&

SLF/HSA
Hazardous weather outlook, Jun 21, 5:18 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
518 AM EDT MON JUN 21 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-220900-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
518 AM EDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 21, 12:04 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1204 PM EDT MON JUN 21 2004

GAZ088-SCZ040-042-211900-
ALLENDALE-HAMPTON-SCREVEN-
INCLUDING THE CITIES OF...ALLENDALE...HAMPTON...SYLVANIA AND YEMASSEE
1204 PM EDT MON JUN 21 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN...HAMPTON AND ALLENDALE
COUNTIES THROUGH 1 PM EDT...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE NORTH THROUGH EASTERN SCREVEN
COUNTY GEORGIA...ALLENDALE AND WESTERN HAMPTON COUNTIES IN SOUTH
CAROLINA. PERSONS IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. AMOUNTS OF ONE HALF TO
ONE INCH PER HOUR ARE LIKELY.

MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADS AS WELL AS
VERY POOR VISIBILITY IN HEAVY RAIN.

ALL ACTIVITY IS MOVING TO THE NORTH AROUND 40 MPH.
Special weather statement, Jun 21, 3:05 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
305 PM EDT MON JUN 21 2004

GAZ114-115-211930-
EVANS-TATTNALL-
305 PM EDT MON JUN 21 2004

...STRONG THUNDERSTORMS WITH EXCESSIVE CLOUD TO GROUND LIGHTNING
WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY THROUGH 330 PM EDT...

AT 305 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE FROM 5 MILES
NORTHWEST OF REIDSVILLE TO 8 MILES NORTHEAST OF BAXLEY...MOVING EAST
AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
ALTAMAHA...COLLINS...REIDSVILLE...UNDINE...TISON...MENDES...
MANASSAS...LYNN...HUGHLAND AND HAGAN THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Local storm report, Jun 21, 3:45 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          3 W MENDES              32.00N 82.03W
06/21/2004                   TATTNALL           GA   TRAINED SPOTTER

            TORNADO REPORTED WEST OF MENDES BY SPOTTER. DID NOT SEE
            ANY DAMAGE BUT TORNADO BECAME RAIN WRAPPED.

&&

ST
Local storm report, Jun 21, 3:57 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          3 W MENDES              32.00N 82.03W
06/21/2004                   TATTNALL           GA   LAW ENFORCEMENT

            PUBLIC REPORTED A TORNADO ON THE GROUND.

0348 PM     TSTM WND DMG     6 S REIDSVILLE          32.00N 82.12W
06/21/2004                   TATTNALL           GA   LAW ENFORCEMENT

            TREES DOWN ON HWY 121 PAST BLAND FARM ROAD.

&&

AUSTIN
Special weather statement, Jun 21, 3:57 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
357 PM EDT MON JUN 21 2004

GAZ137-140-141-212045-
COASTAL MCINTOSH-INLAND MCINTOSH-LONG-
357 PM EDT MON JUN 21 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND MCINTOSH COUNTY
THROUGH 445 PM EDT...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 8 MILES SOUTHWEST OF
LUDOWICI TO 5 MILES EAST OF DARIEN...MOVING NORTH NORTHEAST AT 15
MPH.

THIS LINE WILL AFFECT AREAS IN AND AROUND DARIEN...COX...
LUDOWICI...RIDGEVILLE...CARNIGAN...ARDICK...WEFANIE...
DONALD...SAPELO ISLAND AND MERIDIAN THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.
Special weather statement, Jun 21, 4:20 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT MON JUN 21 2004

GAZ138-212100-
INLAND LIBERTY-
420 PM EDT MON JUN 21 2004

...STRONG THUNDERSTORMS WILL IMPACT LIBERTY COUNTY THROUGH 500 PM
EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 6 MILES WEST OF CREEK
ISLAND...OR ABOUT 7 MILES NORTH OF LUDOWICI IN LONG COUNTY...MOVING
EAST AT 25 MPH. THESE STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND CREEK ISLAND...GUM BRANCH...WILLIE...WILDWOOD...LIVE
OAK...MILL CREEK...HINESVILLE...FLEMINGTON...TRINITY AND FORT
STEWART THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:24 PM EDTTornado WarningCHSTattnall36 min
Jun 21, 4:25 PM EDTSevere Thunderstorm WarningCHSLiberty, Long50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.